Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Miami, FL

June 17, 2011Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2011, 4:30 PM EDT for Palm Beach County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 4:30 PM EDT (20:30 UTC)
Expired
Jun 17, 2011, 5:07 PM EDT
In force
37 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 134 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS52 KMFL 172030
SVRMFL
FLC099-172130-
/O.NEW.KMFL.SV.W.0048.110617T2030Z-110617T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 530 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED OVER EXTREME NORTH CENTRAL PALM BEACH COUNTY...AND MOVING
  SOUTHWEST AT 5 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5
  MILES WEST OF LION COUNTRY SAFARI AND MOVING NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 2667 8040 2667 8064 2696 8057 2696 8037
      2696 8027
TIME...MOT...LOC 2029Z 030DEG 4KT 2694 8042

$$

GREGORIA
1 follow-up statement
583 
WWUS52 KMFL 172107
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
507 PM EDT FRI JUN 17 2011

FLC099-172117-
/O.CAN.KMFL.SV.W.0048.000000T0000Z-110617T2130Z/
PALM BEACH FL-
507 PM EDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PALM BEACH
COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER...NICKEL SIZED HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE 
BETWEEN CANAL POINT AND THE MARTIN COUNTY LINE.

STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2667 8040 2667 8064 2696 8057 2696 8037
      2696 8027
TIME...MOT...LOC 2107Z 030DEG 4KT 2690 8044

$$

GREGORIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:55 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 17, 3:55 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT FRI JUN 17 2011

.UPDATE...ISOLATED SEVERE TSTORMS ARE BECOMING A CONCERN ACROSS THE
LAKE OKEECHOBEE REGION TO EASTERN COLLIER COUNTY...GIVEN SUCH STRONG
SURFACE HEATING (UPPER 90S) AND EXCELLENT LAPSE RATES IN THE HAIL
GROWTH LAYER ALONG WITH MID LEVEL DRY AIR. JUST EXTREMELY HIGH
INSTABILITY. DAMAGING WINDS 60-70 MPH AND GOLF BALL HAIL IS
POSSIBLE. THE HAZARDOUS WX OUTLOOK WAS UPDATED FOR THIS SEVERE
POTENTIAL. /GREGORIA

&&

.DISCUSSION...ALOFT RIDGES ARE LOCATED OVER N FL AND OVER THE NW
CARIBBEAN WITH A SMALL AND WEAK TROUGH SQUEEZED BETWEEN OVER S FL.
THIS IS ALLOWING SUBSIDENCE TO OCCUR OVER THE LOCAL AREA AND EVEN
THOUGH THE SURFACE RIDGE AXIS TO THE NORTH HAS ALLOWED THE SE FLOW
TO INCREASE LOW LVL MOISTURE OVER THE PAST 24 HRS, SHRA AND TS ARE
HAVING A HARD TIME DEVELOPING. EVENTUALLY STRONG HEATING, HIGH LOW
LVL MOISTURE CONTENT, AND SURFACE CONVERGENCE FROM SEA BREEZES
WILL PRODUCE SCT CONVECTION, BUT MAINLY INTERIOR AND JUST INLAND
FROM THE WEST COAST. THROUGH THE WEEKEND MOISTURE LVLS WILL
INCREASE AND AT TIMES CLIMB TO AROUND 2" PWATS AS AN INVERTED
TROUGH PASSES TO THE SOUTH. THE REGION WILL REMAIN MOSTLY UNDER
THE INFLUENCE OF SURFACE RIDGE WITH THE AXIS OF THE RIDGE REMAIN
NORTH OF THE AREA. SEA BREEZE CONVERGENCE WILL BE THE MAIN STORM
FOCUS WITH MOST CONVECTION BEING INTERIOR AND WEST WITH THE SE
FLOW.

NEXT WEEK SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY/AFTERNOON, HOWEVER MODELS DO VARY SLIGHTLY WITH THE PLACEMENT
OF THE UPPER RIDGE AND TROUGH OVER THE REGION WHICH MAY SLIGHTLY
RAISE OF LOWER POPS DEPENDING WHERE THE PLACEMENT OF EACH FEATURE
IS.

&&

.AVIATION...SCT TO BKN CU FIELD WITH BASES AROUND 4 KFT WILL CONTINUE TO
DEVELOP THROUGH THE MID/LATE AFTERNOON PERIOD AS TEMPERATURES RISE
AND THE EAST COAST SEA BREEZE CONTINUES TO PENETRATE INLAND.
OUTSIDE OF A FEW SHOWERS THAT HAVE ALREADY DEVELOPED ALONG THE SEA
BREEZE JUST WEST OF TMB...MOST OF THE AFTERNOON ACTIVITY IS
EXPECTED TO REMAIN FURTHER INLAND AND TOWARD THE GULF COAST AREAS
OVER COLLIER...HENDRY AND GLADES COUNTIES THROUGH THE EARLY
EVENING PERIOD. THE PRIMARY LOW-LEVEL FLOW WILL REMAIN OUT OF THE
SOUTHEAST THROUGH THE 24 HR TAF PERIOD IN THE LIGHT TO MODERATE
RANGE. WILL ONLY INSERT VCTS FOR THE APF TERMINAL AT THIS TIME AS
THE HEAVIEST SHOWERS AND STORMS SHOULD REMAIN JUST INLAND. ANY
STORMS THAT DO AFFECT THE TERMINAL...BRIEF MVFR PERIODS WILL BE
POSSIBLE DUE TO REDUCED VSBYS/CIGS. A RETURN OF VFR CONDITIONS
WILL BE EXPECTED THROUGH THE OVERNIGHT PERIOD WITH LIGHT WINDS.
FOR SATURDAY...VERY SIMILAR CONDITIONS WILL BE EXPECTED WITH
SOUTHEAST WINDS CONTINUING. 85/AG

&&

.MARINE...THE RIDGE AXIS IS EXPECTED TO REMAIN NORTH OF THE AREA
INTO EARLY NEXT WEEK WHICH WILL KEEP THE REGION IN A GENTLE TO
MODERATE SOUTHEAST FLOW. THIS WILL ALSO KEEP SEAS AT 4 FEET OR
LESS THROUGH THE PERIOD.

&&

.FIRE WEATHER...MOISTURE LEVELS ARE EXPECTED TO REMAIN OUT OF
CRITICAL VALUES THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  91  77  90 / 10 30 30 40
FORT LAUDERDALE  80  90  79  89 / 10 30 30 40
MIAMI            79  92  79  90 / 10 30 30 40
NAPLES           76  92  74  91 / 20 40 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...04/AT
AVIATION/RADAR/FIRE...85/AG
Hazardous weather outlook, Jun 17, 3:44 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT FRI JUN 17 2011

FLZ063-066>075-168-172>174-180400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
344 PM EDT FRI JUN 17 2011

...A FEW SEVERE THUNDERSTORMS POSSIBLE LAKE OKEECHOBEE REGION THROUGH EARLY THIS EVENING....
...AFTERNOON HEAT INDICES 100 TO 104 DEGREES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EARLY EVENING WITH THE HIGHEST CHANCE ACROSS THE
LAKE OKEECHOBEE REGION AND TOWARD THE GULF COAST. A FEW THUNDERSTORMS
ACROSS INTERIOR COLLIER...GLADES...HENDRY...AND INTERIOR PALM
BEACH COUNTY MAY BECOME SEVERE CONTAINING DAMAGING WINDS AND
LARGE HAIL.

WIND: DAMAGING WINDS OF 60 TO 70 MPH WILL BE POSSIBLE ACROSS THE
LAKE OKEECHOBEE REGION INTO EASTERN COLLIER COUNTY.

HAIL: LARGE HAIL OF HALF DOLLAR TO GOLF BALL SIZE WILL BE POSSIBLE
ACROSS THE LAKE OKEECHOBEE REGION.

TEMPERATURES: HEAT INDEX VALUES WILL PEAK BETWEEN 100 AND 104
DEGREES ACROSS SOUTH FLORIDA THIS AFTERNOON, EXCEPT THE IMMEDIATE
EAST AND WEST COASTS.

RIP CURRENTS: SOUTHEAST WINDS AROUND 10 KNOTS WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF PALM
BEACH, BROWARD AND MIAMI-DADE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Jun 17, 3:36 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT FRI JUN 17 2011

FLZ067-172015-
INLAND PALM BEACH COUNTY FL
336 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN AND CENTRAL RURAL PALM BEACH COUNTY

* UNTIL 415 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  RAPIDLY DEVELOPING THUNDERSTORM 13 MILES EAST OF OKEELANTA...AND
  MOVING NORTHWEST AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL CENTRAL PALM BEACH COUNTY AND STATE ROAD 880.

ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP FURTHER TO THE NORTH
ACROSS NORTH CENTRAL RURAL PALM BEACH COUNTY. THESE STORMS COULD
MOVE INTO THE SOUTH BAY...BELLE GLADE...AND PAHOKEE AREAS BY
430 PM.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2656 8077 2685 8042 2656 8036 2641 8054
TIME...MOT...LOC 1934Z 148DEG 6KT 2654 8051

GREGORIA
Special weather statement, Jun 17, 3:43 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
343 PM EDT FRI JUN 17 2011

FLZ070-071-172030-
INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL
343 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BROWARD COUNTY
  EAST CENTRAL COLLIER COUNTY

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MICCOSUKEE SERVICE
  PLAZA...AND MOVING NORTHWEST AT 10 MPH. ADDITIONAL STRONG STORMS
  WERE DEVELOPING OVER THE BIG CYPRESS OF EASTERN COLLIER COUNTY.

* THE STORM WILL AFFECT...
  BIG CYPRESS NATIONAL PRESERVE...
  MICCOSUKEE SERVICE PLAZA...
  COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2626 8128 2625 8127 2626 8088 2633 8088
      2633 8074 2607 8065 2587 8118
TIME...MOT...LOC 1943Z 157DEG 7KT 2612 8078

GREGORIA
Special weather statement, Jun 17, 4:23 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
423 PM EDT FRI JUN 17 2011

FLZ066-067-070-071-172100-
HENDRY FL INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND
PALM BEACH COUNTY FL
423 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BROWARD COUNTY
  SOUTHWESTERN PALM BEACH COUNTY
  SOUTHEASTERN HENDRY COUNTY
  EAST CENTRAL COLLIER COUNTY

* UNTIL 500 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF MICCOSUKEE SERVICE PLAZA TO MILE MARKER 60 ON ALLIGATOR
  ALLEY...AND MOVING NORTHWEST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  MILE MARKER 60 ON ALLIGATOR ALLEY...
  HOLEY LAND WILDLIFE MANAGEMENT AREA...
  BIG CYPRESS SEMINOLE INDIAN RESERVATION...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH
THESE STRONG THUNDERSTORMS.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2604 8057 2608 8107 2632 8132 2650 8070
TIME...MOT...LOC 2022Z 137DEG 9KT 2627 8081 2618 8105

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:10 PM EDTSpecial Weather StatementMFLCollier50 min
Jun 17, 3:36 PM EDTSpecial Weather StatementMFLPalm Beach39 min
Jun 17, 3:43 PM EDTSpecial Weather StatementMFLCollier47 min
Jun 17, 4:23 PM EDTSpecial Weather StatementMFLHendry37 min
Jun 17, 4:33 PM EDTSevere Thunderstorm WarningMFLPalm Beach42 min
Jun 17, 4:57 PM EDTSpecial Marine WarningMFL2 hr
Jun 17, 5:06 PM EDTSpecial Weather StatementMFLPalm Beach24 min
Jun 17, 5:12 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry, Palm Beach38 min
Jun 17, 5:34 PM EDTSpecial Weather StatementMFLGlades26 min
Jun 17, 5:57 PM EDTSpecial Weather StatementMFLGlades48 min
Jun 17, 6:01 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry59 min
Jun 17, 6:30 PM EDTAreal Flood AdvisoryMFLGlades, Hendry109 min
Jun 17, 7:01 PM EDTSpecial Weather StatementMFLHendry29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.